Purpose: To demonstrate the association between minocycline treatment and development of the pseudotumor cerebri syndrome.
Methods: A retrospective study was conducted of 12 patients from five neuro-ophthalmic referral centers who developed pseudotumor cerebri syndrome after being treated with standard doses of minocycline for refractory acne vulgaris. The main outcome measures included resolution of headaches, transient visual obscurations, diplopia, papilledema, and visual fields static thresholds after withdrawal of minocycline and treatment for increased intracranial pressure.
Results: Nine (75%) of the 12 patients developed symptoms of the pseudotumor cerebri syndrome syndrome within 8 weeks of starting minocycline therapy; six were not obese. Two patients developed symptoms only after a year had elapsed because of commencement of treatment with minocycline. One patient was asymptomatic, and pseudotumor cerebri syndrome was diagnosed by finding papilledema on routine examination 1 year after minocycline was started. None of the patients developed recurrences for at least 1 year after the discontinuation of minocycline and treatment for increased intracranial pressure, but three (25%) of the 12 patients had substantial residual visual field loss.
Conclusion: Minocycline is a cause or precipitating factor in pseudotumor cerebri syndrome. Although most patients have prominent symptoms and are diagnosed promptly, others are asymptomatic and may have optic disk edema for a long period of time before diagnosis. Withdrawal of minocycline and treatment for increased intracranial pressure lead to resolution of the pseudotumor cerebri syndrome, but visual field loss may persist.